Thunderstorm Wind, Campbell
- When
- August 6, 3:40 PM MST
- Where
- Campbell County, 6.71 mi WSW of Recluse
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 44.710, -105.840
The spotter estimated wind gusts around 60 mph.
A severe thunderstorm developed over northern Campbell County, producing wind gusts around 70 mph over far northern portions of the county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm developed over northern Campbell County, producing wind gusts around 70 mph over far northern portions of the county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 6, 1:46 PM MST, 1 hour 54 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 246 PM MDT Thu Aug 6 2020 .DISCUSSION...(This Evening Through Thursday) Issued at 245 PM MDT Thu Aug 6 2020 Upper ridging has moved across the central CONUS, with a trough now pushing onshore the Pac NW coast. An upper wave is pushing across the northern Rockies into central WY and the central Rockies. Deep southerly low level flow has persisted across the region, ahead of broad low pressure across Montana to Wyoming. Temperatures have risen into the 80s to low 90s. Dewpoints are in the 70s across south central SD, and 50s to 60 over western SD to northeast WY. Surface analysis shows a dryline just southwest of Campbell County, WY, where dewpoints are in the 30s on the other side of the boundary. This dryline is expected to push across northeast WY late this afternoon and into western SD in the evening/overnight hours. Strong instability extends across the CWA, but shear is marginal. Storms will push across northeast WY into far western SD late this afternoon into the evening hours, along and ahead of the dryline. A few storms may become severe, but lack of strong shear will limit organization. Some lingering storms are expected in the overnight hours; otherwise, quiet weather is expected through Friday morning. Warmer temperatures are expected, with highs in the upper 80s to around 100. A cold front is progged to push across the CWA Friday night as embedded waves within southwest flow aloft push across the CWA. This will bring isolated storms, mainly across northwest SD. Instability will be strong, but shear will be weak. The best forcing will be east of the CWA across the eastern Dakotas. Active southwest flow aloft will continue into Saturday, with several waves crossing the region. Friday night's cold front will become stationary across south central SD. Low pressure is expected to develop along the front. Strong instability and good shear on the warm side of the front will allow for strong to severe storms to develop in the afternoon and evening. The big question for the CWA will be the position of this frontal boundary as peak heating develops. Storm development may be over south central SD, but may quickly push east of the CWA by evening. Generally dry weather is expected through early next week. Highs will generally be near average. && .AVIATION...(For the 18Z TAFS Through 18Z Friday) Issued At 1119 AM MDT Thu Aug 6 2020 VFR conditions are expected through most of the period. Isolated to scattered thunderstorms will bring some MVFR/IFR conditions to northeastern WY late this afternoon and to western SD this evening. && .FIRE WEATHER... Issued at 245 PM MDT Thu Aug 6 2020 Near-critical fire weather conditions continue to look possible on Friday across portions of northeastern WY and southwestern SD. Limiting factor will be winds. Breezy conditions are expected on Sunday with near-critical relative humidity values. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...13 AVIATION...Bunkers FIRE WEATHER...13
Hazardous Weather Outlook National Weather Service Rapid City SD 426 AM MDT Thu Aug 6 2020 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-071300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 426 AM MDT Thu Aug 6 2020 /526 AM CDT Thu Aug 6 2020/ This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight Scattered thunderstorms are expected late this afternoon and evening. Isolated strong to severe storms will be possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms will be possible at times in the period. Isolated severe weather will be possible at times. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
Special Weather Statement
National Weather Service Rapid City SD
415 PM MDT Thu Aug 6 2020
WYZ054-062245-
Northern Campbell WY-
415 PM MDT Thu Aug 6 2020
...STRONG THUNDERSTORM OVER NORTHWESTERN CAMPBELL COUNTY...
At 415 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles northwest of Spotted Horse, or 38 miles northwest of Gillette,
moving northeast at 30 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Spotted Horse and Recluse.
LAT...LON 4499 10603 4500 10591 4500 10576 4466 10550
4450 10601
TIME...MOT...LOC 2215Z 231DEG 27KT 4474 10592
EaganPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
437 PM MDT THU AUG 06 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL 5 W SPOTTED HORSE 44.72N 105.94W
08/06/2020 E0.25 INCH CAMPBELL WY TRAINED SPOTTER
WINDS ESTIMATED AT 50 MPH. 0.37 INCHES OF RAIN IN 15
MINUTES.
&&
EVENT NUMBER UNR2002681
MLSThe Rapid City radar (KUDX), 248 km away, was scanning. The volume nearest the first event began at 22:41 UTC.
2 thunderstorm wind. Local standard time, as filed.
The spotter estimated wind gusts around 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2020Every state in 2020This day in weather historyWarnings in Wyoming, August 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 912091, 912092.